Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 114, NWS Jackson, MS

September 13, 2014Jasper County, Newton County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 13, 2014, 12:16 AM CDT for Jasper County, Newton County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2014, 12:16 AM CDT (05:16 UTC)
Expired
Sep 13, 2014, 2:15 AM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, MS, Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 80 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2014-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2014-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WGUS54 KJAN 130516
FFWJAN
MSC061-101-130715-
/O.NEW.KJAN.FF.W.0114.140913T0516Z-140913T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1216 AM CDT SAT SEP 13 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI...
  SOUTHERN NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF NEWTON...

* UNTIL 215 AM CDT

* AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN FROM SLOW-MOVING THUNDERSTORMS MOVING ACROSS THE 
WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE 
TO THREE INCHES...HAVE OCCURRED IN THE PAST TWO HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAWRENCE...
  ROBERTS...GARLANDVILLE AND ROSE HILL

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3194 8932 3235 8932 3240 8892 3194 8892

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 9:08 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 12, 9:08 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
908 PM CDT FRI SEP 12 2014

.UPDATE...THE WIND SHIFT ASSOCIATED WITH THE COLD FRONT HAS NOW MADE
IT SOUTHWARD THROUGH THE FORECAST AREA BUT THE FRIENDLIER AIR MASS
WE HAVE BEEN PATIENTLY AWAITING STILL RESIDES NORTH AND WEST OF THE
NATCHEZ TRACE. THOUGH IT IS MAKING SLOW PROGRESS...DRIER AIR DOES
CONTINUE TO SLOWLY INFILTRATE THE AREA FROM NORTHWEST TO SOUTHEAST.
CONVECTION ASSOCIATED WITH THE FRONT IS CURRENTLY FOCUSED ALONG THE
HIGHWAY 84 CORRIDOR. IN THE MISS-LOU AREA THIS CONVECTION IS BEING
SUSTAINED BY AN MCV FEATURE NEAR NATCHEZ...WHICH WILL HELP THESE
STORMS TO PERSIST FOR AT LEAST A FEW MORE HOURS. AN OVERALL DECREASE
IN CONVECTION IS STILL EXPECTED...WITH ONLY ISOLATED ACTIVITY AFTER
MIDNIGHT. OVERNIGHT AN INCREASE IN LOW STRATUS WILL OCCUR TO THE
SOUTH OF THE MOISTURE BOUNDARY AS THE ENVIRONMENT REMAINS RATHER
MOIST (KJAN 00Z RAOB PWAT >2 IN)...WITH A NORTHERLY BREEZE EXPECTED
TO BE ENOUGH TO PRECLUDE ANY SIGNIFICANT FOG DEVELOPMENT TONIGHT.
HOWEVER BRIEF PERIODS OF FOG CANNOT BE RULED OUT IF WINDS REMAIN
CALM FOR LONG ENOUGH. UPDATED PRODUCTS ARE CURRENTLY BEING SHIPPED
OUT. /DL/

&&

.AVIATION...WHILE WINDS HAVE SWITCHED TO THE NORTH ACROSS THE
AREA...DRIER AIR CONTINUES TO LAG BEHIND THE FRONT. CONVECTION
ACROSS CENTRAL LA/SOUTHERN MS JUST BEHIND THE SURFACE BOUNDARY WILL
CONTINUE THROUGH 06Z ALLOWING SHOWERS AND THUNDERSTORMS TO CONTINUE
IN THE VICINITY OF MEI/HBG. ELSEWHERE MVFR CEILINGS WILL PREVAIL
OVERNIGHT WITH LOWERING CEILINGS TO IFR ALONG WITH THE DEVELOPMENT
OF MVFR VISIBILITIES IN FOG BETWEEN 10 AND 14Z. WHILE CONDITIONS
WILL IMPROVE AFTER 14Z...MVFR CEILINGS WILL CONTINUE THROUGH THE END
OF THE PERIOD./26/

&&

.DISCUSSION... /ISSUED AT 332 PM CDT FRI SEP 12 2014/
SHORT TERM...THROUGH SUNDAY NIGHT...DRIER AIR WILL CONTINUE TO
FILTER INTO THE REGION THROUGH THE WEEKEND AND DEWPOINTS SHOULD BE
IN THE 60S AT ALL LOCATION BY SUNDAY...WITH SOME SITES EVEN SEEN
UPPER 50S DEWPOINTS. TEMPERATURES WILL ALSO BE COOLER THROUGH THE
WEEKEND...GIVING US OUR FIRST TASTE OF FALL WEATHER. HIGHS WILL BE
IN THE 80S FOR SATURDAY AND SUNDAY ALONG WITH OVERNIGHT LOWS IN THE
60S.

DRIER WEATHER SHOULD ALSO OCCUR FOR MOST LOCATIONS EXCEPT FOR NEAR
AND SOUTH OF THE FRONT. IN THIS REGION...THERE WILL STILL BE
POTENTIAL FOR SHOWERS AND STORMS TO DEVELOP ESPECIALLY DURING THE
AFTERNOON HOURS. MODELS CONTINUE TO SHOW THIS BEING IN THE SOUTH AND
SOUTHEAST PART OF THE STATE THROUGH THE WEEKEND. /28/

LONG TERM...MONDAY THROUGH FRIDAY...GLOBAL MODELS ARE IN PRETTY GOOD
AGREEMENT THAT THE FRONTAL BOUNDARY NEAR THE GULF COAST WILL WEAKEN
SUNDAY INTO MONDAY AS THE SHALLOW CONTINENTAL AIRMASS MODIFIES...AND
THIS WILL BRING A RETURN TO A SUMMER-LIKE REGIME FOR MONDAY INTO
TUESDAY WITH DIURNALLY DRIVEN SHOWER/TSTM ACTIVITY. PRECIPITABLE
WATER VALUES IN EXCESS OF TWO INCHES COULD SUPPORT LOCALLY HEAVY
RAINFALL...ESPECIALLY IF THE NEXT APPROACHING COLD FRONT IS ABLE TO
PROVIDE A SIGNIFICANT AMOUNT OF LIFT.

THE ECMWF CONTINUES TO BE MORE EMPHATIC THAN THE GFS WITH LOWERING
HEIGHTS AND BRINGING STRONGER COOL/DRY AIR ADVECTION TUESDAY INTO
WEDNESDAY...AND IT IS RECEIVING STRONG SUPPORT FROM THE GEFS. HAVE
WEIGHTED THE FORECAST IN THE DIRECTION OF THE ECWMF...PRIMARILY TO GO
DRIER AND COOLER FOR THE MIDDLE OF NEXT WEEK. THIS IS STILL EXPECTED
TO BE MORE OF A GLANCING SHOT OF COOLER/DRIER AIR THOUGH...AND
TEMPERATURES SHOULD ONLY DROP TO NEAR OR SLIGHTLY BELOW CLIMATIC
NORMAL WITH HIGHS PRIMARILY IN THE MID/UPPER 80S AND LOWS IN THE
LOW/MID 60S WEDNESDAY AND THURSDAY. /EC/

&&

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/26/28/EC
Hazardous weather outlook, Sep 12, 2:21 PM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT FRI SEP 12 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
221 PM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

15

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Sep 12, 8:12 PM CDT, 4 hours 4 minutes before
MSZ060-061-130140-
ADAMS MS-FRANKLIN MS-
812 PM CDT FRI SEP 12 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
812 PM CDT FRI SEP 12 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED FROM 4 MILES NORTHEAST OF KIRBY TO SIBLEY AT 812 PM
CDT...MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

PEOPLE IN WESTERN FRANKLIN AND SOUTHERN ADAMS COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

LAT...LON 3139 9146 3142 9148 3153 9130 3161 9106
      3160 9078 3144 9082 3136 9122 3136 9127
      3135 9129 3135 9130 3134 9134 3131 9147
TIME...MOT...LOC 0112Z 220DEG 4KT 3156 9095 3138 9138

CME
Special weather statement, Sep 12, 9:20 PM CDT, 2 hours 56 minutes before
LAZ026-130250-
CONCORDIA LA-
920 PM CDT FRI SEP 12 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
920 PM CDT FRI SEP 12 2014

A THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED 4
MILES NORTHWEST OF SLOCUM AT 920 PM CDT...MOVING NORTHEAST AT 5 MPH.

HEAVY RAIN IS OCCURRING WITH THIS STORM.

PEOPLE IN SOUTHERN CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3132 9183 3151 9168 3149 9158 3143 9155
      3141 9158 3139 9158 3138 9155 3134 9155
      3133 9153 3126 9160 3126 9165 3123 9164
      3120 9167
TIME...MOT...LOC 0220Z 221DEG 3KT 3133 9168

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:12 PM CDTSpecial Weather StatementJANAdams, Franklin28 min
Sep 12, 8:28 PM CDTFlash Flood WarningJANAdams, Franklin2 hr
Sep 12, 9:14 PM CDTFlash Flood WarningJANJefferson2 hr

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.